Wyoming, 2011

Winter Storm in Wyoming, May 18 to 22, 2011

May 18 to 22, 2011 · NWS RIW · 7 events in 7 counties and zones

A slow moving upper level low pressure system brought significant snowfall over a long duration to central Wyoming and the northern Wyoming mountains. Upslope flow favored the eastern slopes of the Wind River and Bighorn mountain ranges.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A slow moving upper level low pressure system brought significant snowfall over a long duration to central Wyoming and the northern Wyoming mountains. Upslope flow favored the eastern slopes of the Wind River and Bighorn mountain ranges. Three to four feet of snow fell in areas of the Wind River Range and up to three feet in the Bighorns. In addition to the mountain snow, the Wind River Basin experienced snow totals of six inches to over a foot closer to the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 18, 3:10 AM MST, 50 minutes earlier.

Area forecast discussion, May 18, 3:10 AM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
410 AM MDT WED MAY 18 2011

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
A SIGNIFICANT LATE SPRING STORM WILL IMPACT WESTERN AND CENTRAL
WYOMING MAINLY FROM TONIGHT THROUGH MID DAY FRIDAY. A BROAD
CIRCULATION OVER THE PACIFIC NORTHWEST IS STILL PROGGED TO BECOME A
MORE ORGANIZED STACKED LOW TODAY AS IT PROPAGATES SOUTHEAST TO UTAH.
THE GFS TAKES THIS LOW ON THE MORE SOUTHEASTERN TRACK ACROSS
COLORADO AND THEN NORTH NORTHEAST ROUGHLY ALONG THE EASTERN WYOMING
BORDER BEFORE TRACKING NORTHEAST ACROSS THE DAKOTAS. THE ECMWF
TRACKS THE LOW FARTHEST NORTHWEST ACROSS CENTRAL WYOMING WITH THE
NAM COMPROMISE OF THE THREE TRACKING THE LOW ACROSS EASTERN WY.
THE GFS WOULD GIVE OUR CWA THE COLDEST OVERALL SCENARIO WITH THIS
SIGNIFICANT UPCOMING PRECIP EVENT. HOWEVER THE NAM12 STILL IS
FORECASTING COLDER H7 TEMPS WITH ITS HIGHER RESOLUTION PROBABLY
TAKING THE ADIABATIC COOLING FROM UPSLOPE INTO ACCOUNT WITH -5.5C
AT H7 PROGGED FOR SOUTHERN FREMONT COUNTY FOR THURSDAY. LOCAL WRF
QPF IS STILL SPITTING OUT ANYWHERE FROM 3 TO 5 INCHES ACROSS SOME
MOUNTAINOUS AREAS EAST OF THE DIVIDE TODAY THROUGH FRIDAY. THE
BULK OF THE PRECIP WILL LIKELY OCCUR TONIGHT AND THURSDAY FROM
THIS EVENT BUT FAIRLY STEADY PRECIP SHOULD CONTINUE THROUGH AT
LEAST MID DAY FRIDAY. A SHORTWAVE EJECTING FROM THIS APPROACHING
LOW WILL CAUSE SHOWERS AND A FEW THUNDERSTORMS TO BREAK OUT TODAY.
THEN DIFLUENT FLOW...Q VECTOR FORCING AND SOME WRAP AROUND
ISENTROPIC LIFT WILL CAUSE THE MOST SIGNIFICANT PRECIP TO BREAK
OUT TONIGHT AND THURSDAY BUT THERE WILL BE ENOUGH DYNAMICS FOR
SIGNIFICANT PRECIP TO OCCUR THROUGH MID DAY FRIDAY WITH THE WRAP
AROUND. THE SNOW LEVEL WILL BE BETWEEN 7000 AND 7500 FEET IN
WESTERN WYOMING TODAY AND WILL THEN LIKELY DROP TO AROUND 5000 FEET
BY THURSDAY MORNING. PRECIPITATION WILL GRADUALLY TAPER OFF FRIDAY
AFTERNOON AND NIGHT.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
MAJOR LATE SEASON STORM WILL LIKELY STILL BE LINGERING AROUND
EASTERN WYOMING ON SATURDAY BEFORE FINALLY MOVING EAST. SNOW WILL
CONTINUE OVER THE NORTHERN MOUNTAINS WITH SCATTERED TO NUMEROUS
RAIN SHOWERS. GRADUAL IMPROVEMENT SATURDAY NIGHT WITH BRIEF
SHORTWAVE RIDGING. ANOTHER STORM IS POSSIBLE EARLY NEXT WEEK. THE
ECMWF IS MOST AGGRESSIVE WITH THIS SYSTEM DEVELOPING ANOTHER CLOSED
CIRCULATION TO OUR SOUTH MONDAY INTO TUESDAY. THE GFS IS MORE OPEN
AND FURTHER NORTH. THIS SYSTEM IS CURRENTLY PASSING JUST SOUTH OF
KAMCHATKA AND THE CURRENT PATTERN WOULD CERTAINLY SUPPORT ANOTHER
CLOSED LOW OVER THE GREAT BASIN AND CENTRAL ROCKIES. WILL KEEP AT
LEAST CHANCE POPS IN DURING THIS PERIOD AND SEE HOW THE TRENDS LOOK
TONIGHT. HIGH TEMPERATURES WILL END UP BEING WAY TOO WARM MONDAY AND
TUESDAY IF THE ECMWF IS CORRECT. I WILL START NUDGING THESE DOWN
FURTHER IF THE EVIDENCE CONTINUES TO SUPPORT THE ECMWF TOMORROW
NIGHT. DRIER AND WARMER ON WEDNESDAY WITH THE NEXT SHORTWAVE RIDGE
MOVING OVERHEAD.
&&

.AVIATION...
SIGNIFICANT ENERGY PUSHING AROUND A COMPLEX AND STRONG UPPER LOW
WILL IMPACT THE FORECAST AREA TODAY.  SHOWERS AND A FEW
THUNDERSTORMS ARE EXPECTED TO BREAK OUT ACROSS SOUTHERN WYOMING THIS
MORNING...AND SPREAD NORTHWARD ACROSS THE REST OF THE STATE THIS
AFTERNOON INTO THE EVENING.  MVFR/IFR CONDITIONS CAN BE EXPECTED
WITH CONVECTION...BUT WIDESPREAD/PERSISTENT MVFR/IFR CONDITIONS ARE
NOT EXPECTED THROUGH MID TO LATE AFTERNOON.  HOWEVER...THIS WILL
CHANGE LATE THIS AFTERNOON INTO TONIGHT AS MOIST EASTERLY FLOW
DEVELOPS EAST OF THE DIVIDE.  THIS WILL RESULT IN WIDESPREAD
PRECIPITATION BREAKING OUT...WITH MVFR/IFR CONDITIONS EXPECTED OVER
MUCH OF THE AREA EAST OF THE DIVIDE...AND PERSIST THROUGH THE NIGHT
ONCE TERMINALS GO DOWN.  MOUNTAINS WILL BECOME OBSCURED TODAY...AND
LIFR CONDITIONS ARE EXPECTED FOR ANY MOUNTAIN PASSES ALONG AND EAST
OF THE DIVIDE TONIGHT.

&&

.FIRE WEATHER...
PLEASE NOTE...THE FIRE WEATHER DISCUSSION WILL BE TEMPORARILY
REPLACED WITH A HYDROLOGY DISCUSSION IN THE AREA FORECAST DISCUSSION
(AFD) FROM MAY 15TH THROUGH JUNE 30TH TO ADDRESS FLOODING CONCERNS.
FIRE WEATHER DISCUSSIONS WILL CONTINUE TO BE AVAILABLE WITH THE FIRE
WEATHER FORECAST (FWF).

&&

.HYDROLOGY...
SNOW MELT RATES WILL CONTINUE TO DECREASE TODAY WEST OF THE
CONTINENTAL DIVIDE AS A COLD STORM SYSTEM BEGINS TO MOVE OVER THE
AREA. SCATTERED SHOWERS CAN BE EXPECTED OVER THE NEXT FEW DAYS
ACROSS THE AREA. RAINFALL AMOUNTS IN THE WEST WHERE FLOODING HAS
BEEN OCCURRING ARE EXPECTED TO BE LOW AND PRIMARILY CONFINED TO
LOWER ELEVATIONS AS SNOW LEVELS REMAIN IN THE 7000 TO 8000 FOOT
RANGE DURING THE DAY. SIGNIFICANT RAIN AND SNOWFALL IS POSSIBLE
EAST OF THE DIVIDE WEDNESDAY THROUGH FRIDAY. STREAM RISES ARE
POSSIBLE DUE TO THE LOW ELEVATION RAINFALL AND RIVER AND STREAM
LEVELS WILL BE MONITORED FOR ANY POTENTIAL FLOODING ISSUES.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THIS EVENING THROUGH FRIDAY MORNING
WYZ002-007>009-015-019.

WINTER STORM WATCH FROM THURSDAY MORNING THROUGH FRIDAY MORNING
WYZ018.

&&

SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...WM
FIRE WEATHER...TEAM RIVERTON
HYDROLOGY...LIPSON
Hazardous weather outlook, May 18, 3:22 AM MST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
422 AM MDT WED MAY 18 2011

WYZ001>020-022>030-191100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
422 AM MDT WED MAY 18 2011

...WINTER STORM WATCH FOR MUCH OF THE WESTERN AND CENTRAL WYOMING
MOUNTAINS EAST OF THE CONTINENTAL DIVIDE TONIGHT THROUGH FRIDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A DEVELOPING STORM SYSTEM WILL LIKELY PRODUCE MODERATE TO HEAVY
PRECIPITATION EAST OF THE CONTINENTAL DIVIDE TONIGHT THROUGH FRIDAY.
SIGNIFICANT SNOWFALL IS POSSIBLE ABOVE 7000 FEET DURING THIS PERIOD.
DEPENDING ON THE EXACT TRACK OF THIS SYSTEM...THE RAIN COULD CHANGE
TO SNOW ALONG THE LANDER FOOTHILLS THURSDAY MORNING. THE EXACT TRACK
OF THE STORM IS STILL SOMEWHAT UNCERTAIN AT THIS TIME...SO STAY TUNED
FOR UPDATES.

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS
WESTERN AND CENTRAL WYOMING.

FOR THE LATEST INFORMATION ON THE FLOODING SITUATION IN FAR WEST
WYOMING...PLEASE SEE OUR FLOOD STATEMENTS PRODUCTS ON THE
INTERNET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER SIGNIFICANT STORM SYSTEM MAY DEVELOP ACROSS THE AREA EARLY
NEXT WEEK WITH MORE SIGNIFICANT LOWER ELEVATION RAIN AND MOUNTAIN
SNOWFALL...ESPECIALLY EAST OF THE DIVIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT ANY FLOODING ALONG RIVERS...CREEKS AND
STREAMS. PLEASE REPORT ANY SNOWFALL ACCUMULATION. ALSO...PLEASE
REPORT ANY HAIL FROM ANY THUNDERSTORMS. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Absaroka Mountains

When
May 18, 4:00 AM MST to May 20, 4:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains East

When
May 18, 7:00 AM MST to May 20, 7:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Bighorn Mountains West

When
May 18, 1:00 PM MST to May 22, 7:00 AM MST
Where
Bighorn Mountains West forecast zone
Reported by
SNOTEL
Coordinates
43.695, -107.538 (the zone’s center; the record gives no point)

Winter Storm, Bighorn Mountains Southeast

When
May 18, 7:00 PM MST to May 21, 7:00 PM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
SNOTEL
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Winter Storm, Lander Foothills

When
May 19, 3:00 AM MST to May 20, 2:00 AM MST
Where
Lander Foothills forecast zone
Reported by
Public
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Green Mountains & Rattlesnake Range

When
May 19, 5:00 AM MST to May 20, 7:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
Public
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Winter Storm, Wind River Basin

When
May 19, 6:30 AM MST to 8:00 PM MST
Where
Wind River Basin forecast zone
Reported by
Public
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311394, 311397, 311395, 311396, 311398, 311399, 311400.